RSS

SHARE

FOLLOW

Magnesium

Adverse effects (e.g. diarrhea) from excess magnesium have been observed with intakes of supplemental magnesium.

 

Individuals with impaired kidney function are at higher risk for adverse effects of magnesium supplementation, and symptoms of magnesium toxicity have occurred in people with impaired kidney function taking moderate doses of magnesium-containing laxatives or antacids.

 

Elevated blood serum levels of magnesium (‘hypermagnesemia’) may result in a fall in blood pressure (‘hypotension’). Some of the later effects of magnesium toxicity, such as lethargy, confusion, disturbances in normal cardiac rhythm, and deterioration of kidney function, are related to severe hypotension. As hypermagnesemia progresses, muscle weakness and difficulty breathing may occur. Severe hypermagnesemia may result in cardiac arrest (3, 4).

Tolerable upper intake levels

The European Food Safety Authority has established a tolerable upper intake level (UL) for magnesium intake through dietary supplements (58):

 

 Age GroupUL (mg/day)
 Children 1–3 yearsNot possible to establish
 Children 4–13 years250
 Adolescents 14–18 years250
 Adults250*


* This UL holds also for pregnant and breast-feeding women.

The U.S. Food and Nutrition Board has set a tolerable upper intake level (UL) for magnesium, defining the highest level of daily supplemental magnesium intake likely to pose no risk of diarrhea or gastrointestinal disturbance in almost all individuals (4). There is no UL for dietary intake of magnesium; only for magnesium supplements:

 

 Age Group

UL (mg/day)
 Infants 0–12 monthsNot possible to establish*
 Children 1–3 years65
 Children 4–8 years110
 Children 9–13 years350
 Adolescents 14–18 years350
 Adults 19 years and older350

 

*Source of intake should be from food and formula only.

 

Physicians may prescribe magnesium in higher doses for specific medical problems. 

 

Drug interactions

Please note:
Because of the potential for interactions, dietary supplements should not be taken with medication without first talking to an experienced healthcare provider.

Last updated: 24.02.2012